Skip to main content

Edge cover by connected bipartite subgraphs


We consider the problem of covering the edge set of an unweighted, undirected graph with the minimum number of connected bipartite subgraphs (where the subgraphs are not necessarily bicliques). We show that this is an NP-hard problem, provide lower bounds through an integer programming formulation, propose several constructive heuristics and a local search, and discuss computational results. Finally, we consider a constrained variant of the problem which we show to be NP-hard, and provide an integer programming formulation for the variant.

This is a preview of subscription content, access via your institution.


  1. Alexe, G., Alexe, S., Crama, Y., Foldes, S., Hammer, P., & Simeone, B. (2004). Consensus algorithms for the generation of all maximal bicliques. Discrete Applied Mathematics, 145, 11–21.

    Article  Google Scholar 

  2. Alexe, G., Hammer, P. L., Lozin, V. V., & de Werra, D. (2004). Struction revisited. Discrete Applied Mathematics, 132, 27–46.

    Article  Google Scholar 

  3. Amilhastre, J., Vilarem, M. C., & Janssen, P. (1998). Complexity of minimum biclique cover and minimum biclique decomposition for bipartite domino-free graphs. Discrete Applied Mathematics, 86, 125–144.

    Article  Google Scholar 

  4. Ausiello, G., Crescenzi, P., Gambosi, G., Kann, V., Marchetti-Spaccamela, A., & Protasi, M. (1999). Complexity and approximation—combinatorial optimization problems and their approximability properties. New York: Springer.

    Google Scholar 

  5. Bollobás, B. (1998). Modern graph theory. New York: Springer.

    Google Scholar 

  6. Bussieck, M. (1994). The minimal cut cover of a graph (Technical Report TR-94-02). Pennsylvania State University.

  7. Cornaz, D., & Fonlupt, J. (2006). Chromatic characterizations of biclique covers. Discrete Mathematics, 306(5), 495–507.

    Article  Google Scholar 

  8. Delorme, C., & Poljak, S. (1993). Laplacian eigenvalues and the maximum cut problem. Mathematical Programming, 62, 557–574.

    Article  Google Scholar 

  9. Eppstein, D., Goodrich, M. T., & Yu Meng, J. (2007). Confluent layered drawings. Algorithmica, 47(4), 439–452.

    Article  Google Scholar 

  10. Fourer, R., & Gay, D. (2002). The AMPL book. Pacific Grove: Duxbury Press.

    Google Scholar 

  11. Habib, M., Nourine, L., Raynaud, O., & Thierry, E. (2004). Computational aspects of the 2-dimension of partially ordered sets. Theoretical Computer Science, 312, 401–431.

    Article  Google Scholar 

  12. Halldórsson, B. V., Halldórsson, M. M., & Ravi, R. (2001). On the approximability of the minimum test collection problem. In F. Meyer (Ed.), LNCS : Vol. 2161. ESA (pp. 158–169). Heidelberg: Springer.

    Google Scholar 

  13. Hammer, P. (1978). The conflict graph of a pseudo-boolean function (Technical Report). West Long Branch, NJ: Bell Labs.

  14. ILOG (2006). ILOG CPLEX 10.1 user’s manual. ILOG S.A., Gentilly, France.

  15. Loulou, R. (1992). Minimal cut cover of a graph with an application to the testing of electronic boards. Operations Research Letters, 12(5), 301–305.

    Article  Google Scholar 

  16. Maculan, N. (2003). Integer programming problems using a polynomial number of variables and constraints for combinatorial optimization problems in graphs. In N. Mladenović & Dj. Dugošija, (Eds.), SYM-OP-IS conference proceedings, Herceg-Novi (pp. 23–26). Beograd, Mathematical Institute, Academy of Sciences, September 2003.

  17. Merris, R. (1994). Laplacian matrices of graphs: A survey. Linear Algebra and Its Applications, 198, 143–176.

    Article  Google Scholar 

  18. Motwani, R., & Naor, J. S. (1994). On exact and approximate cut covers of graphs (Technical Report STAN-CS-TN-94-11). Stanford University, Dept. of Computer Science.

  19. Müller, H. (1996). On edge perfectness and classes of bipartite graphs. Discrete Mathematics, 149, 159–187.

    Article  Google Scholar 

  20. Müller, H. (1996). Hamiltonian circuits in chordal bipartite graphs. Discrete Mathematics, 156, 291–298.

    Article  Google Scholar 

  21. Orlin, J. (1977). Contentment in graph theory: Covering graphs with cliques. Proceedings of the Koninklijke Nederlandse Akademie van Weteschappen, Series A, 80(5), 406–424.

    Google Scholar 

  22. Plateau, M. C., Liberti, L., & Alfandari, L. (2007). Edge cover by bipartite subgraphs. In J. L. Hurink, W. Kern, G. F. Post & G. J. Still, (Eds.), Proceedings of the 6th Cologne-Twente workshop on graphs and combinatorial optimization. University of Twente, Enschede.

  23. Rosen, K. H. (Ed.). (2000). Handbook of discrete and combinatorial mathematics. Boca Raton: CRC Press.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Leo Liberti.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Liberti, L., Alfandari, L. & Plateau, MC. Edge cover by connected bipartite subgraphs. Ann Oper Res 188, 307–329 (2011).

Download citation


  • Local Search
  • Bipartite Graph
  • Vertex Cover
  • Constructive Heuristic
  • Edge Cover